Alert archive / Minnesota / Frost Advisories in 2018

Frost Advisory 1, NWS Sioux Falls, SD

September 28, 2018Clay County, Dickinson County, Osceola County, Iowa; 7 counties in Minnesota; Brookings County, South Dakota

NWS Sioux Falls, SD issued this frost advisory at Sep 28, 2018, 12:05 PM CDT for Clay County, Dickinson County, Osceola County, Iowa; 7 counties in Minnesota; Brookings County, South Dakota. It took effect at Sep 29, 2018, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2018, 12:05 PM CDT (17:05 UTC)
In effect from
Sep 29, 2018, 1:00 AM CDT
Expired
Sep 29, 2018, 6:43 AM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Clay County, IA, Dickinson County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WWUS73 KFSD 281705
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1205 PM CDT Fri Sep 28 2018

IAZ002-003-014-MNZ071-072-080-081-089-090-097-SDZ040-290115-
/O.NEW.KFSD.FR.Y.0001.180929T0600Z-180929T1300Z/
Osceola-Dickinson-Clay IA-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Brookings-
1205 PM CDT Fri Sep 28 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY...

The National Weather Service in Sioux Falls has issued a Frost
Advisory, which is in effect from 1 AM to 8 AM CDT Saturday. 

* TEMPERATURE...Temperatures will fall into the mid 30s after
  midnight for several hours before rising a bit late at night.

* IMPACTS...A widespread frost will result in damage to
  unprotected sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
4 follow-up statements
042 
WWUS73 KFSD 282034
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
334 PM CDT Fri Sep 28 2018

IAZ002-003-014-MNZ071-072-080-081-089-090-097-SDZ040-290445-
/O.CON.KFSD.FR.Y.0001.180929T0600Z-180929T1300Z/
Osceola-Dickinson-Clay IA-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Brookings-
334 PM CDT Fri Sep 28 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
SATURDAY...

* TEMPERATURE...Temperatures will fall into the mid 30s after
  midnight for several hours before rising Saturday morning. 

* IMPACTS...A widespread frost will result in damage to 
  unprotected sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
750 
WWUS73 KFSD 290146
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
846 PM CDT Fri Sep 28 2018


IAZ002-003-014-MNZ071-072-080-081-089-090-097-SDZ040-291215-
/O.CON.KFSD.FR.Y.0001.180929T0600Z-180929T1300Z/
Osceola-Dickinson-Clay IA-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Brookings-
846 PM CDT Fri Sep 28 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
SATURDAY...

* TEMPERATURE...Temperatures will fall into the mid 30s after 
  midnight for several hours before rising Saturday morning. 

* IMPACTS...A widespread frost will result in damage to 
  unprotected sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
848 
WWUS73 KFSD 290941
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
441 AM CDT Sat Sep 29 2018


MNZ097-SDZ040-291045-
/O.CAN.KFSD.FR.Y.0001.000000T0000Z-180929T1300Z/
Pipestone-Brookings-
441 AM CDT Sat Sep 29 2018

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Sioux Falls has cancelled the
Frost Advisory. 

With clouds increasing across the area, temperatures have warmed
into the upper 30s, therefore the threat for frost has ended.

$$

IAZ002-003-014-MNZ071-072-080-081-089-090-291300-
/O.CON.KFSD.FR.Y.0001.000000T0000Z-180929T1300Z/
Osceola-Dickinson-Clay IA-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-
441 AM CDT Sat Sep 29 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...Temperatures will remain in the low to mid 30s
  through daybreak. 

* IMPACTS...A widespread frost will result in damage to 
  unprotected sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
238 
WWUS73 KFSD 291143
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
643 AM CDT Sat Sep 29 2018


IAZ002-003-014-MNZ071-072-080-081-089-090-291245-
/O.CAN.KFSD.FR.Y.0001.000000T0000Z-180929T1300Z/
Osceola-Dickinson-Clay IA-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-
643 AM CDT Sat Sep 29 2018

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Sioux Falls has cancelled the
Frost Advisory. 

With clouds building into the region, temperatures have warmed
into the upper 30s and lower 40s, therefore the threat of frost
has ended.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Sep 28, 5:49 AM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Sep 28, 5:49 AM CDT, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
549 AM CDT Fri Sep 28 2018

.SHORT TERM...(Today and Tonight)
Issued at 334 AM CDT Fri Sep 28 2018

Drier air has worked into the region from the north, keeping the
forecast area dry this morning, with the exception of a few likely
sprinkles. Frontogenetic band of light rain has set up south of the
Missouri River in Nebraska, further south than models suggest.
Expect this band to remain south of the forecast area, and therefore
have significantly reduced pops across the forecast area. Will like
isolated light rain showers or sprinkles in the forecast for the
counties closest to the Missouri through mid morning, but overall
threat for showers continues to diminish.

Mostly cloudy skies this morning will gradually clear from north to
south through the day. Northwest winds will generally be less than
15 mph, with a few higher gusts to 25 mph possible, mainly north of
I-90. With a cool airmass in place, temperatures will struggle to
warm much. Highs are only expected in the 50s despite sunshine
returning in the afternoon.

Winds will turn light this evening, eventually shifting to the east
or southeast. With clear skies and a dry airmass, temperatures will
fall off fairly quickly into the early morning hours. But late
tonight, warm air advection will rebound, along with increasing
clouds from the west. Expect lows in the mid 30s to near 40, with
readings perhaps warming late tonight before sunrise. The big
question will be whether temperatures will be cold enough for a long
enough duration for frost to become an issue. The best potential for
frost will be east of I-29 where lows are expected to be as cold as
34 or 35 degrees, however with possibly warming temperatures late
and increasing clouds, do not have enough confidence that we will
see enough frost for an advisory. Will hold off on any headlines at
this time.

.LONG TERM...(Saturday through Thursday)
Issued at 334 AM CDT Fri Sep 28 2018

The aforementioned warm air advection will continue to usher in mid
and high clouds across the area on Saturday morning. Surface low
pressure deepens over the central high Plains in the afternoon,
pushing a surface warm front north of the I-70 corridor, and further
north into the I-80 corridor on Sunday. Expect enough broad lift and
forcing for isolated showers or sprinkles Saturday afternoon, mainly
east of the James.

A second round of isolated showers or sprinkles is possible on
Sunday across the entire forecast area with a subtle mid level wave
tracking through the northern forecast area. With the front lifting
northward, chances for showers increase across northwest Iowa Sunday
afternoon and evening. By Sunday night, another shortwave tracks
east through the northern Plains, allowing scattered showers across
the forecast area overnight into Monday morning. Temperatures on
Saturday and Sunday remain below normal with highs in the 50s, but
overnight lows in the 40s will hold off the threat of frost.

Active weather pattern continues mid to late week with southwest
flow aloft directing a series of waves into the central and northern
Plains. With a lot of uncertainty in the track of these waves,
confidence in the timing of pops remains low. Expect a break on
Monday night, but isolated to scattered pops can be expected in the
forecast area nearly each period Tuesday through Thursday night. A
warming trend returns Tuesday and Wednesday with highs in the 60s to
mid 70s, but fall back into the 50s late week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 547 AM CDT Fri Sep 28 2018

VFR conditions expected through the TAF period. Very light
rain/sprinkles along the Missouri River corridor this morning
should primarily remain south of KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Sep 28, 4:08 AM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
408 AM CDT Fri Sep 28 2018

IAZ003-012>014-020>022-031-032-NEZ014-SDZ071-290915-
Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dakota-Union-
408 AM CDT Fri Sep 28 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Flooding continues along primarily the Little Sioux and lower Big
Sioux Rivers. While river levels are expected to continue to fall through
the week, impacts from flooding will continue to be felt,
including the potential for road closures.

Cool temperatures late tonight will bring the potential for patchy
frost.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-NEZ013-SDZ038-039-050-052>070-290915-
Lyon IA-Dixon-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
408 AM CDT Fri Sep 28 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-MNZ071-072-080-081-089-090-097-098-SDZ040-290915-
Osceola-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-
408 AM CDT Fri Sep 28 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...Today and Tonight

Cool temperatures late tonight will bring the potential for patchy
frost.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:38 AM CDTRiver Flood WarningFSDCharles Mix49 hr

Nearby

Frost Advisories in Minnesota, 2018Frost Advisories in Iowa, 2018Frost Advisories in South Dakota, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.